Texas, 2016

Flash Flood and Hail in Texas, May 28 to 29, 2016

May 28 to 29, 2016 · NWS MAF · 6 events in 3 counties and zones

An upper trough was located over the Central Plains with another upper trough developing just off the southern coast of California. West Texas was under westerly winds aloft with a dryline present across the Lower Trans Pecos and eastern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was located over the Central Plains with another upper trough developing just off the southern coast of California. West Texas was under westerly winds aloft with a dryline present across the Lower Trans Pecos and eastern Permian Basin. Severe storms were able to develop along the dryline with the help of upper level lift in an environment with good instability, increased wind shear, and high lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 5:28 PM CST, 27 minutes earlier.

Area forecast discussion, May 28, 5:28 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT SAT MAY 28 2016

.AVIATION...
00Z TAF issuance.

VFR conditions will continue through this evening with isolated
storms across the Permian Basin. Decided against including TSRA in
MAF TAF at this time but will continue to monitor current radar
trends and amend if needed. Low stratus will develop late
tonight/early Sunday, affecting HOB, MAF, INK and FST through mid-
late morning with VFR conditions returning by noon. Otherwise,
elevated SE winds expected to persist through much of the TAF period.

&&

.PREV DISCUSSION... /issued 232 PM CDT SAT MAY 28 2016/

DISCUSSION...
A line of cumulus just southeast of Midland appears to mark the
location of the dryline retreating west this afternoon. A visual
look at the clouds shows there is not much vertical development so
far, most likely due to the presence of an upper ridge axis
directly overhead. If afternoon heating does manage to break the
cap this afternoon, there will be the potential for isolated to
scattered storms in the eastern Permian Basin and lower Trans
Pecos and one or two could become severe. Tomorrow storm chances
increase as the ridge axis shifts east and a favorably timed
disturbance arrives during the afternoon. Shear and instability
will be enough to support severe convection and SPC has expanded
the slight risk of severe weather south to include the entire
Permian Basin and much of the Trans Pecos on the latest SWODY2.
Did not mention severe weather in the forecast this afternoon due
to it's isolated nature (if it happens at all), but did add severe
wording to the forecast for tomorrow afternoon with greater
coverage expected.

Rain chances will continue through Wednesday as an upper low
currently over California slowly moves east across the
southwestern U.S. and into the southern Plains. The increased
moisture will help modify temps the next several days with warm
lows and highs holding to the upper 80s to lower 90s as opposed to
upper 90s/low 100s seen a few days ago. Northwest flow on the
backside of the low will end rain chances late Thursday but will
also bring a cold front south keeping high temps below normal to
end the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  85  65  85 /  30  50  40  40
Carlsbad                       64  94  63  94 /  10  20  10  20
Dryden                         69  88  70  86 /  20  30  20  40
Fort Stockton                  69  91  68  87 /  20  40  10  40
Guadalupe Pass                 61  85  65  86 /  10  10   0  20
Hobbs                          63  88  63  87 /  20  40  20  30
Marfa                          54  87  57  85 /  10  30  10  30
Midland Intl Airport           68  89  68  88 /  20  40  30  30
Odessa                         69  89  68  88 /  20  40  20  30
Wink                           69  94  68  92 /  20  30  10  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

27/49
Hazardous weather outlook, May 28, 1:39 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT SAT MAY 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
239 PM CDT SAT MAY 28 2016 /139 PM MDT SAT MAY 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
EAST OF A LINE FROM TATUM TO SANDERSON. AN ISOLATED STRONG TO
SEVERE THUNDERSTORM IS POSSIBLE...PRIMARILY OVER THE EASTERN
PERMIAN BASIN. STRONGER STORMS WILL BE CAPABLE OF PRODUCING NICKEL
TO GOLFBALL SIZED HAIL AND WIND GUSTS OF 50 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE MOUNTAINS OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO ON SUNDAY. SEVERE
THUNDERSTORMS WILL POSSIBLE ACROSS THE LOW ROLLING PLAINS AND
THE PERMIAN BASIN WHERE LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH THURSDAY
NIGHT...MAINLY OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN...AND LOWER TRANS PECOS. STRONGER STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...HAIL TO THE SIZE OF NICKELS...GUSTY WINDS
TO 55 MPH...AND BRIEF...HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, May 28, 5:13 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SAT MAY 28 2016

TXZ048-290000-
SCURRY TX-
613 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 700 PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SNYDER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...DERMOTT...HERMLEIGH...HUDD...WINSTON FIELD...MIDWAY...
ARAH...UNION AND RANDALLS CORNER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3261 10095 3278 10117 3296 10100 3296 10066
      3259 10067
TIME...MOT...LOC 2312Z 243DEG 18KT 3274 10093

05

The radar

The Dyess AFB radar (KDYX), 143 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Scurry

When
May 28, 5:55 PM CST to 6:00 PM CST
Where
Scurry County, 3.99 mi NNW of Hermleigh
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.684, -100.775

Hail, Borden

When
May 28, 7:04 PM CST to 7:09 PM CST
Where
Borden County, 11 mi NW of Gail
Measured
0.88 in hail
Reported by
Public
Coordinates
32.883, -101.564

Hail, Borden

When
May 28, 7:50 PM CST to 7:55 PM CST
Where
Borden County, Gail
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.770, -101.430

Report of golf ball sized hail in Gail came from the Borden County Sheriff's Office.

Hail, Midland

When
May 28, 8:05 PM CST to 8:10 PM CST
Where
Midland County, 12 mi NNW of Midland
Measured
1 in hail
Reported by
Social Media
Coordinates
32.160, -102.158

Thunderstorm Wind, Scurry

When
May 28, 9:35 PM CST
Where
Scurry County, Snyder Winston Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
32.700, -100.950

The Winston Field AWOS near Snyder measured a thunderstorm wind gust of 53 knots.

Flash Flood, Scurry

When
May 28, 10:15 PM CST to May 29, 12:30 AM CST
Where
Scurry County, 2.98 mi SSW of Union to 2.23 mi SW of Union
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.688, -101.013

Heavy rain fell across Scurry County and produced flash flooding near Union, TX. A car was stranded in eight inches of water crossing over FM 1609. Several other low water crossings in the area were reported to be flooded. Damage costs are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630010, 630012, 630013, 630016, 630018, 630021.